ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert! INFANTS’ TYLENOL

From the June 27, 2001 issue of MSA Acute Care Edition Newsletter

A front panel band on the carton of Rugby brand Pain & Fever Drops (acetaminophen drops) suggests
that it is comparable to INFANTS’ TYLENOL Concentrated Drops (acetaminophen drops). Both products contain acetaminophen, 100 mg/mL, which has had a history of confusion with children’s acetaminophen elixir (160 mg/5 mL). Mothers who were instructed to give a “teaspoonful of Tylenol” to their child have used the concentrate in error. In 1997, the July 16 and October 22 issues of the ISMP Medication Safety Alert! discussed fatal acetaminophen overdoses, and a September Dateline NBC highlighted another overdose victim, a child who needed a liver transplant. In our June 16, 1999 issue, we reported a hospital error where a child with fever was prescribed “10 mL of acetaminophen per protocol.” The nurse used Infants’ Tylenol instead of children’s acetaminophen elixir. These overdoses led McNeil Consumer Products to redesign the label of Infants’ Tylenol drops to emphasize the concentrated form. They also developed a special SAFE-TY-LOCK package with floppy “cusps” in the bottle’s neck that admit a dropper, but act as one-way valves to prevent outward gravity flow of the concentrated suspension, making it difficult to pour teaspoonful amounts (see photo in the June 16, 1999, issue on our web site). While the Tylenol product has these safety features, the Rugby product does not, as other manufacturers are not required to use similar packaging. Further, Rugby’s outer carton does not list a
concentration. It states only that “each dropperful contains 80 mg.” Worse, once the carton is discarded, the dropper bottle does not list the strength or concentration. If a different dropper is used, the wrong dose may result. Also, the label does not state that it is a concentrated form. It’s difficult to understand why Rugby and other generic manufacturers aren’t responsible for following the safety standard established by McNeil. We’ve alerted FDA to investigate generic acetaminophen concentrated drops packaging. Meanwhile, continue to remind parents about the different concentrations.

In 1994, after several deaths and injuries were associated with unrecognized calcium phosphate precipitation in 3-in-1 total nutrient admixtures, FDA published a safety alert with useful guidelines to avoid the problem with parenteral nutrition admixtures (Am J Hosp Pharm 1994;51:1427-8). The amounts of phosphorous and calcium added in the same admixture are critical. However, information about calcium and phosphate compatibility in admixtures hasn't always been readily available. We recently learned of a new publication to guide compatibility decisions. Trissel's Calcium and Phosphate Compatibility in Parenteral Nutrition (TriPharma Communications, Houston, TX 77225-0124; tel. 713-838-2334) is a pocketsize resource that combines available research and other information on the subject. There will be fewer problems because of this work.

Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP